California, 2001

High Surf in California, January 9, 2001

January 9, 2001 · NWS LOX · 5 events in 5 counties and zones

Large northwest swell produced a brief period of heavy surf along the coasts of Central and Southern California. North of Point Conception, widespread surf of 10 to 12 feet was reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Large northwest swell produced a brief period of heavy surf along the coasts of Central and Southern California. North of Point Conception, widespread surf of 10 to 12 feet was reported. South of Point Conception, widespread surf of 6 to 8 feet was reported along west facing beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 8, 10:00 PM PST, 4 hours earlier.

Area forecast discussion, Jan 8, 10:00 PM PST, 4 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 PM PST MON JAN 8 2001

SOME LINGERING SHOWERS AND HIGH ELEVATION SNOW SHOWERS THIS EVENING
WITH DEPARTING STORM SYSTEM. FIRST MEASURABLE RAIN AT THE USC/DOWNTOWN
SITE IN 70 DAYS TODAY AS THEY RECIEVED 0.26 INCH. EVENT WENT PRETTY
MUCH AS ADVERTIZED WITH THE MOST RAIN OVER SLO/SBA COUNTIES AND LESSER
AMOUNTS FURTHER SOUTH. HIEST RAIN AMOUNT WAS 0.94 INCH IN SAN
LUIS OBISPO COUNTY (SANTA ROSA CREEK AT CAMBRIA)...WHILE VTU AND LAX
COUNTIES RECIVED GENERALLY 0.10 TO 0.30 INCH.

UPPER LEVEL TROUGH OVER CA WILL MOVE EAST AS A WEAK UPPER RIDGE TAKES
ITS PLACE OVER THE REGION TUESDAY. MAY BE A FEW SHOWERS ON THE NORTH
SLOPES EARLY TUE...OTHERWISE A DRY DAY IS IN STORE FOR THE DISTRICT.
NEXT UPSTREAM SYSTEM BEGINS TO TAKE SHAPE WELL OFF CA COAST TUE
NITE...THEN APPROACHES THE COAST QUICKLY WEDNESDAY. THERE ARE MODEL
DIFFERENCES IN THE POSITION OF THE UPPER LOW BY LATE WED AFTERNOON WITH
THE AVN FARTHER NORTH THAN THE ETA AND NGM. THE MODELS DO
AGREE...THOUGH...IN BRINGING IN SOME WARM FRONTAL PRECIP MAINLY TO
SLO/SBA COUNTIES DURING THE DAY WED.

THINGS THEN QUICKLY BECOME INTERESTING AS THE MODELS BRING IN PLENTY OF
PRECIP TO THE DISTRICT WED NITE AS THE PACIFIC FRONT PUSHES INTO THE
REGION. THE SURFACE LOW REMAINS WELL TO THE NORTH ON THE AVN BY 12Z
THU...WHILE THE ETA BRINGS THE LOW TO A POSITION OFF THE MONTEREY
COUNTY COAST. THE ETA AND MESO-ETA REALLY CRANK UP THE WINDS WITH THIS
SYSTEM WITH 850 MB WINDS ALONG THE CENTRAL COAST UP TO 60 KT OUT OF THE
SOUTH...WITH BOUNDARY LAYER WINDS UP TO 35 KT. WINDS OVER THE COASTAL
WATERS ARE EVEN STRONGER AT LOW LEVELS...UP TO 45 KT IN THE BOUNDARY
LAYER WED AFTERNOON. POTENTIAL FOR MAJOR PRECIP EVENT IS THERE...
ESPECIALLY IF MESO-ETA VERIFIES. HOWEVER...MODELS DO DIFFER TO SOME
DEGREE...AND WE ARE STILL 48 HOURS FROM THE EVENT. THE AVN DOES ALSO
GIVE THE REGION SIGNIFICANT PRECIP...AND IN FACT KEEPS THE IDEA GOING
OF A SECOND ROUND OF SIGNIFICANT PRECIP THU NITE AND FRI AS IT SWINGS A
LARGE UPPER LOW ACROSS CA. AT ANY RATE...THE WED NITE THRU FRI TIME
FRAME STILL LOOKS QUITE WET ACROSS THE DISTRICT...WITH SIGNIFICANT
MOUNTAIN SNOWS. ISSUED A HAZARDOUS WX OUTLOOK ON THIS EVENT UNDER
LAXSPSLAX.

THE COASTAL WATERS WILL ALSO BE IMPACTED BY THIS STORM WITH A LARGE
NORTHWEST SWELL MOVING IN. THIS COMBINED WITH HIGH ASTRONOMICAL TIDES
MAY BRING SOME COASTAL FLOODING. THIS SITUATION BEARS WATCHING. SEE
LAXMWSLAX FOR DETAILS ON THIS.

FOR THE REST OF THE EXTENDED PERIOD...LOOKS LIKE THINGS FINALLY DRY OUT
FOR SAT AS THE STORM SYSTEM MOVES TO THE EAST. TEMPS WILL REMAIN RATHER
COOL THRU SAT AS WELL.

LAX 0002. SIRARD

.LAX...SMALL CRAFT ADVISORY AND GALE WARNING (SEE LAXCWFLAX).

In the hours before

Special weather statement, Jan 8, 9:10 PM PST, 4 hours 50 minutes before
CAZ034>041-044>047-051>054-059-088-091400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
910 PM PST MON JAN 8 2001

...POTENTIAL FOR A SIGNIFICANT PACIFIC STORM TO AFFECT CENTRAL AND
   SOUTHERN CALIFORNIA WEDNESDAY NIGHT AND THURSDAY...

A PACIFIC STORM IS EXPECTED TO BRING RAIN AND MOUNTAIN SNOW TO
SOUTHWESTERN CALIFORNIA BEGINNING WEDNESDAY EVENING...THEN LAST
AT LEAST THROUGH THURSDAY. THERE IS THE POTENTIAL FOR SIGNIFICANT
AMOUNTS OF PRECIPITATION WITH THIS STORM. STRONG GUSTY WINDS CAN ALSO
BE EXPECTED ALONG THE CENTRAL COAST OF SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES...AS WELL AS OVER ALL SOUTHWESTERN CALIFORNIA
MOUNTAINS.

SOME RAIN WILL BE POSSIBLE OVER THE CENTRAL COAST AHEAD OF THE STORM
WEDNESDAY. STEADIER RAINS WITH THIS SYSTEM SHOULD SPREAD QUICKLY INTO
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES WEDNESDAY EVENING...THEN
SOUTH ACROSS VENTURA AND LOS ANGELES COUNTIES WEDNESDAY NIGHT.
RAIN...HEAVY AT TIMES...WILL CONTINUE OVER MUCH OF THE REGION ON
THURSDAY. THERE WILL ALSO BE THE CHANCE FOR THUNDERSTORMS AS WELL.

IN THE MOUNTAINS...SNOW LEVELS WILL START OUT NEAR 6000 FEET WEDNESDAY
EVENING...THEN LOWER TO NEAR 5000 FEET WEDNESDAY NIGHT...AND TO 4000
FEET THURSDAY. SNOW LEVELS MAY EVEN DROP TO 3500 FEET IN HEAVIER
PRECIPITATION ON THURSDAY. IT APPEARS THERE IS THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS IN THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY.

THIS SHOULD BE A SLOW MOVING STORM SYSTEM...WITH UNSETTLED CONDITIONS
LINGERING OVER SOUTHWESTERN CALIFORNIA THURSDAY NIGHT AND FRIDAY AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS STATION...FOR
THE LATEST STATEMENTS AND POSSIBLE WATCHES...WARNINGS...OR ADVISORIES
FROM THE NATIONAL WEATHER SERVICE.

SIRARD

Event by event

5 high surf. Local standard time, as filed.

High Surf, X W San Luis Obispo

When
January 9, 2:00 AM PST to 1:00 PM PST
Where
X W San Luis Obispo forecast zone
Reported by
OFFICIAL NWS OBS.

High Surf, W Santa Barbara

When
January 9, 2:00 AM PST to 1:00 PM PST
Where
W Santa Barbara forecast zone
Reported by
OFFICIAL NWS OBS.

High Surf, X S Santa Barbara

When
January 9, 2:00 AM PST to 1:00 PM PST
Where
X S Santa Barbara forecast zone
Reported by
OFFICIAL NWS OBS.

High Surf, X S Ventura

When
January 9, 2:00 AM PST to 1:00 PM PST
Where
X S Ventura forecast zone
Reported by
OFFICIAL NWS OBS.

High Surf, X Se Los Angeles

When
January 9, 2:00 AM PST to 1:00 PM PST
Where
X Se Los Angeles forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5227879, 5227880, 5227881, 5227882, 5227883.